HARTFORD AND STATE OFFICIALS WARN OF FENTANYL-RELATED OVERDOSES, PROMOTE TESTING RESOURCES

HARTFORD AND STATE OFFICIALS WARN OF FENTANYL-RELATED OVERDOSES, PROMOTE TESTING RESOURCES

HARTFORD, CONN (June 4, 2019)Today the City of Hartford, the Connecticut State Department of Public Health, and the State Department of Mental Health and Addiction Services warned residents of the risk of fentanyl laced in drugs other than heroin, including cocaine, designer drugs, and potentially even marijuana.  The City and State are working closely together to make fentanyl testing strips available to community partners working with individuals with substance abuse disorders, including AIDS CT and the Greater Hartford Harm Reduction Coalition.  First responders in the city are equipped with naloxone, which is the most effective antidote to overdoses.  Between June 3rd and June 4th, 2019, there were five fatal overdoses in North Hartford suspected to be related to fentanyl laced in drugs other than heroin.  These overdoses follow nine non-fatal overdoses between June 1st and June 2nd, 2019, also suspected to be related to fentanyl laced in drugs other than heroin.  The Hartford Police Department reminded residents that, consistent with State’s 2011 Good Samaritan law, they will not be arrested for possession of illegal drugs if they are reporting an overdose and officers arrive on scene.

“The overdoses we have seen in the last few days are particularly concerning to us because it appears they are due to fentanyl laced in drugs other than heroin,” said Mayor Luke Bronin. “We are working closely with our partners at the State to ensure we have enough naloxone to respond appropriately, and we are working with our local nonprofit partners to distribute fentanyl testing strips.  But beyond that, we ask everyone to help spread the word that any illegal drug may be contaminated with fentanyl, which is a poison.”

The State Department of Public Health has a Naloxone Overdose Reporting App (www.norasaves.com), which teaches people what the signs of an overdose are, how to administer naloxone, where to acquire naloxone, and how to report it.

“Every overdose death is a tragedy,” said Connecticut Department of Public Health Commissioner Renée D. Coleman-Mitchell.  “Our goal is to assist local health and first responders to save as many lives as we can.  Working together, we are making sure the word gets out to community organizations and health departments to be on alert for laced substances that can be lethal if ingested.  We will also make sure all resources such as naloxone are in place for first responders and anyone who helps to treat the addicted for opioid use disorder.  Family members and friends can also help simply by keeping an eye on their loved ones and reporting to health or law enforcement authorities any unusual narcotics they might be using.  The point is to get people in treatment as soon as possible and prevent overdoses from claiming any more lives.”

“Whenever we see a number of overdose deaths in a short period of time in a single location, it’s vital that we err on the side of caution and raise awareness of any potential danger to help prevent additional overdoses,” said Connecticut Department of Mental Health and Addiction Services Commissioner Miriam Delphin-Rittmon. “If you or a loved one is actively using illicit drugs, it’s important to have naloxone on hand.  Recovery is possible and help is available.  If you are ready to receive help, please call 1-800-563-4086 to be connected to addiction treatment and services.”

“Our priority is keeping people safe, and so, consistent with state law, our police officers will not arrest anyone who makes a call to 911 about an overdose emergency,” said Acting Chief of Police Jason Thody.  “In the event of an overdose, drug paraphernalia can be crucial in our investigation of the source of these drugs, and so we don’t want people to dispose of that evidence because they’re concerned about being arrested.”

 

###

 

 

CitySealWHiteBR